NSAIDs linked to IgA-mediated hypersensitivity vasculitis and purpura fulminans-like eruption
  • Guy Levenberg
    Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel
  • Jonathan Bleier
    Department of Internal Medicine D, Sheba Medical Center, Tel-Hashomer, Ramat Gan, Israel
  • Avshalom Leibowitz
    Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel; Department of Internal Medicine D, Sheba Medical Center, Tel-Hashomer, Ramat Gan, Israel
  • Ophira Salomon
    Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel; Thrombosis and Haemostasis Institute, Sheba Medical Center, Tel-Hashomer, Ramat Gan, Israel
  • Mudi Misgav
    Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel; Thrombosis and Haemostasis Institute, Sheba Medical Center, Tel-Hashomer, Ramat Gan, Israel
  • Nancy Agmon-Levin
    Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel; Clinical Immunology, Angioedema and Allergy Institute, Sheba Medical Center, Tel-Hashomer, Ramat Gan, Israel
  • Ronen Shavit
    Faculty of Medicine, Tel Aviv University, Tel Aviv, Israel; Clinical Immunology, Angioedema and Allergy Institute, Sheba Medical Center, Tel-Hashomer, Ramat Gan, Israel

Keywords

NSAIDs, Vasculitis, Purpura Fulminans, IgA Vasculitis, Drug Hypersensitivity

Abstract

Background: IgA vasculitis and hypersensitivity reactions following exposure to non-steroidal anti-inflammatory drugs (NSAIDs) are very rarely associated with purpura fulminans (PF). The latter is a coagulation event characterised by decreased levels of protein C and a rapidly progressive purpuric rash, often leading to ischaemia, amputations and death.
Case summary: A previously healthy 66-year-old man presented with a vasculitic rash and abdominal pain following exposure to naproxen (NSAID), which quickly deteriorated to purpura fulminans-like eruption and skin necrosis, mainly involving the face and hands. The presence of IgA sediments on skin biopsy and decreased levels of complement as well as protein C pointed to an immune-mediated inflammatory process. Dramatic clinical escalation with immediate risk to organs and life required an aggressive and broad-spectrum therapeutic approach in an intensive care setting. Clinical improvement and complete reconstitution of protein C were achieved following plasma exchange with fresh frozen plasma (FFP) and immunosuppression with glucocorticoids with no persistent organ damage.
Conclusions: This rare case illustrates the catastrophic cross links between NSAIDs, IgA-mediated hypersensitivity vasculitis and purpura fulminans-like syndrome. A high index of suspicion is required for the evaluation of environmental exposures such as drugs and infections in patients with vasculitis and/or purpura. A rapid and comprehensive therapeutic approach should be implemented to avoid multi-organ damage, amputations and death. Complete avoidance of the offending agent is key for future prevention of recurrence.

VIEW THE ENTIRE ARTICLE

References

  • Frumholtz L, Laurent-Roussel S, Lipsker D, Terrier B. Cutaneous vasculitis: review on diagnosis and clinicopathologic correlations. Clin Rev Allergy Immunol 2021 Oct;61:181–193.
  • Audemard-Verger A, Pillebout E, Guillevin L, Thervet E, Terrier B. IgA vasculitis (Henoch-Schönlein purpura) in adults: diagnostic and therapeutic aspects. Autoimmun Rev. 2015 Jul;14:579–585.
  • Colling ME, Bendapudi PK. Purpura fulminans: mechanism and management of dysregulated hemostasis. Transfus Med Rev 2018;32:69–76.
  • Pillebout E, Sunderkötter C. IgA vasculitis. Semin Immunopathol. 2021 Oct;43:729–738.
  • Kelly BG, Stratton DB, Mansour I, Tanriover B, Culpepper KS, Curiel-Lewandrowski C. Navigating the initial diagnosis and management of adult IgA vasculitis: a review. JAAD Int 2022 Jun 13;8:71–78.
  • Rasmussen C, Tisseyre M, Garon-Czmil J, Atzenhoffer M, Guillevin L, Salem J-E, et al. Drug-induced IgA vasculitis in children and adults: revisiting drug causality using a dual pharmacovigilance-based approach. Autoimmun Rev 2021 Jan;20:102707.
  • Yousif M, Vigil NH, Haddad R. Drug-induced IgA vasculitis in an adult. Cureus 2023;15:e34270.
  • Chalmers E, Cooper P, Forman K, Grimley C, Khair K, Minford A, et al. Purpura fulminans: recognition, diagnosis and management. Arch Dis Child 2011;96:1066–1071.
  • Kosaraju N, Korrapati V, Thomas A, James BR. Adult purpura fulminans associated with non-steroidal anti-inflammatory drug use. J Postgrad Med 2011;57:145–146.
  • Alamri Y, Chua I, Douglas NM. A case of purpura fulminans attributed to trimethoprim-sulfamethoxazole. N Z Med J. 2023;136:72–76.
  • Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239–245.
  • Views: 498
    HTML downloads: 49
    PDF downloads: 325


    Published: 2023-10-18
    Issue: 2023: Vol 10 No 11 (view)


    How to cite:
    1.
    Levenberg G, Bleier J, Leibowitz A, Salomon O, Misgav M, Agmon-Levin N, Shavit R. NSAIDs linked to IgA-mediated hypersensitivity vasculitis and purpura fulminans-like eruption. EJCRIM 2023;10 doi:10.12890/2023_004072.